Testosterone Use in Menopause

Andrew M. Kaunitz, MD

Disclosures

May 06, 2005

Question

A 60-year old woman is S/P hysterectomy and ovariectomy. She is currently taking menopausal hormone therapy, specifically Estratest HS (esterified estrogens combined with methyltestosterone) every other day and Ogen (piperazine estrone sulfate) vaginal cream, 1.25 mg daily. Her emotional and cognitive well-being, energy, and overall quality of life have improved. Her libido was restored with perineal testosterone, but the topical therapy was abandoned because of excessive scalp hair loss. What are your suggestions? If she chooses additional testosterone, is more estrogen indicated?

Response From the Expert

Andrew M. Kaunitz, MD 
Andrew M. Kaunitz, MD, Professor and Assistant Chair, Department of Obstetrics and Gynecology, University of Florida Health Science Center at Jacksonville; Director, Menopause and Gynecology Services, Medicus Women's Diagnostic Center, Jacksonville, Florida

Use of testosterone can help increase sexual desire in menopausal women with hypoactive sexual desire disorder (HSDD), particularly in those patients who have had surgical removal of their ovaries. Although less information is available regarding non-sexuality quality-of-life enhancements with use of testosterone, anecdotal experience suggests some women will experience the improved energy, as noted by this 60-year-old surgically castrate woman.

No drug has been approved by the United States Food and Drug Administration (FDA) for the treatment of HSDD in menopausal women. Estratest and the half-strength Estratest HS are marketed for the treatment of vasomotor symptoms. Many pharmacies prepare compounded testosterone formulations. Unfortunately, however, there is little published information that addresses dose, safety or efficacy issues with compounded formulations. Moreover, standardization between pharmacies (and even from one batch to another in the same pharmacy) is uncertain.

Androgenic side effects, including the alopecia experienced by this patient, are well-known side effects of androgen therapy. The history provided suggests that, given the ongoing use of Estratest HS every other day, addition of the topical compounded testosterone produced systemic androgen levels that resulted in her alopecia. The patient could consider trying a lower dose (and/or application frequency) of topical testosterone. If androgenic side effects remain a problem, the Estratest HS could be discontinued and the topical testosterone used alone.

Clinical trials of a patch that releases 300 mcg of testosterone daily have confirmed its efficacy in the treatment of surgically castrate women with HSDD. Citing inadequate data addressing long-term safety, the FDA Reproductive Advisory Committee declined to approve this transdermal testosterone formulation in December 2004. Should a testosterone formulation for HSDD be approved by the FDA, it could be an important step forward for many menopausal women and their clinicians.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....